Volume 2, issue 1 (2002)

Download this article
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Controlled connectivity of closed 1–forms

D Schütz

Algebraic & Geometric Topology 2 (2002) 171–217

arXiv: math.DG/0203283

Abstract

We discuss controlled connectivity properties of closed 1–forms and their cohomology classes and relate them to the simple homotopy type of the Novikov complex. The degree of controlled connectivity of a closed 1–form depends only on positive multiples of its cohomology class and is related to the Bieri–Neumann–Strebel–Renz invariant. It is also related to the Morse theory of closed 1–forms. Given a controlled 0–connected cohomology class on a manifold M with n = dimM 5 we can realize it by a closed 1–form which is Morse without critical points of index 0, 1, n 1 and n. If n = dimM 6 and the cohomology class is controlled 1–connected we can approximately realize any chain complex D with the simple homotopy type of the Novikov complex and with Di = 0 for i 1 and i n 1 as the Novikov complex of a closed 1–form. This reduces the problem of finding a closed 1–form with a minimal number of critical points to a purely algebraic problem.

Keywords
controlled connectivity, closed 1–forms, Novikov complex
Mathematical Subject Classification 2000
Primary: 57R70
Secondary: 20J05, 57R19
References
Forward citations
Publication
Received: 3 December 2001
Accepted: 8 March 2002
Published: 26 March 2002
Authors
D Schütz
Department of Mathematics
University College Dublin
Belfield
Dublin 4
Ireland